Virginia, 2015

Flooding and Heavy Snow in Virginia, March 4 to 5, 2015

March 4 to 5, 2015 · NWS RLX · 4 events in 2 counties and zones

A warm front lifted north through the area on the 3rd. Rain amounts were mostly around 2 to 4 tenths of an inch.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A warm front lifted north through the area on the 3rd. Rain amounts were mostly around 2 to 4 tenths of an inch. Late afternoon and evening temperatures rose into the 40s and 50s. Winds and dew points also increased. This combination helped accelerate the melting of any leftover snow cover.

Rains increased again during the afternoon of the 4th. A steady rain continued into the night. Rain rates were mostly 1 to 2 tenths of an inch per hour. This initiated small stream and head water river flooding during the night.

Around 2245E on the 4th, a flood fatality occurred in Buchanan County when a man drove into high water.

Rainfall totals reached 1.75 to 2 inches as the rain was finally transitioning to wet snow before dawn on the 5th. As minor small stream flooding continued, the snow accumulated 4 to 5 inches. The snow diminished toward evening on the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 4, 3:17 PM EST, 13 minutes earlier.

Area forecast discussion, Mar 4, 3:17 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
317 PM EST WED MAR 4 2015

.SYNOPSIS...
WAVES OF LOW PRESSURE ALONG A FRONT PUSHING FARTHER SOUTH OF THE
AREA...WILL RESULT IN RAIN CHANGING TO SNOW TONIGHT.  ARCTIC HIGH
PRESSURE CUTS OFF THE SNOW LATE THURSDAY INTO THURSDAY NIGHT.

&&

.NEAR TERM /THROUGH THURSDAY/...
RELATIVELY MINOR CHANGES MADE TO THE PREVIOUS FORECAST. MODELS
CONTINUE TO ADVERTISE A SIGNIFICANT RAIN AND FLOODING EVENT TO A
HEAVY SNOW EVENT FROM NORTHWEST TO SOUTHEAST TONIGHT...CONTINUING
THE SNOW INTO THURSDAY ESPECIALLY EAST OF THE OHIO RIVER. THERE MAY
BE A PERIOD OF SLEET AND EVEN FREEZING RAIN BEFORE THE CHANGEOVER.
CHANGES MADE WERE TO DELAY THE CHANGEOVER FROM RAIN TO WINTRY PRECIP
BY A COUPLE OF HOURS...AS THE LEADING EDGE OF ARCTIC AIR IS STILL
OUT IN FAR WESTERN OHIO. WHILE KEEPING WINTER HEADLINES AND CRITERIA
FOR SNOW ACCUMULATIONS...WE SHIFTED THE AXIS OF HEAVIEST SNOW FROM
SOUTHEASTERN OHIO INTO WESTERN WEST VIRGINIA...PER MODEL GUIDANCE.
OTHERWISE...THINGS WIND DOWN FROM WEST TO EAST...BUT VERY COLD
TEMPERATURES RETURN AS ARCTIC AIR REAPPEARS. TEMPERATURES FALL WELL
DOWN INTO THE 20S AND EVEN TEENS ...NOT RECOVERING MUCH ON THURSDAY
WITH THE CLOUDS AND SNOW.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
THE BIG SYSTEM IS EXODUS COME THE START OF THIS PERIOD.  SCATTERED
SNOW SHOWERS IN THE MOUNTAINS GIVEN UPSLOPE FLOW AND UPPER LEVEL S/W
TROUGH...WANE QUICKLY OVERNIGHT THU NT...AS ARCTIC HIGH PRESSURE
CUTS OFF THE UPSLOPE FLOW...AND THE S/W TROUGH QUICKLY SCOOTS E OF
THE AREA.  THE HIGH THEN RULES THE ROOST INTO FRI NT...BEFORE
DRIFTING S AND GIVING WAY TO SW FLOW AHEAD OF A NEW COLD FRONT OVER
THE GREAT LAKES.  THE WEATHER MAP CHANGES LITTLE FOR THIS AREA SAT
AS THAT COLD FRONT PUSHES MORE E THAN S.

STILL BANKING ON HIGH PRESSURE BUILDING IN FAST ENOUGH FOR LOWS IN
THE SINGLE DIGITS EITHER SIDE OF ZERO ATOP FRESH SNOW COVER THU NT.
THESE LOWS ARE CLOSE TO PREVIOUS FCST AND CURRENT GUIDANCE...AND
THIS TREND CONTINUES FOR HIGHS AND LOWS THE BALANCE OF THE PERIOD.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
WNW FLOW ALOFT WITH A GENERAL TENDENCY FOR SLOWLY RISING HEIGHTS ON
THE ANTICYCLONIC SIDE OF THE JET SPELLS BASICALLY A TEMP/DEW/SKY
FCST.  A WEAK COLD FRONT AND CORRESPONDING UPPER LEVEL S/W TROUGH
CROSS SUN INTO SUN NT...WITH THE SMALL CHANCE FOR SNOW SHOWERS N.  A
POLAR PACIFIC HIGH FOLLOWS FOR THE EARLY PORTION OF THE NEW WORK
WEEK.  A WARM WAVE APPROACHES FROM THE S DAY 7...AS THE CONFLUENCE
ZONE LIFTS N OF THE AREA...ALLOWING THE UPPER FLOW TO TURN SW AHEAD
OF A SOUTHERN STREAM S/W TROUGH.

LOWS SAT NT WERE CLOSE TO GUIDANCE...BUT DID A WARM RIDGE/COLD
VALLEY SEPARATION.  OTHERWISE BLENDED IN WPC FOR LITTLE CHANGE ON
LOWS MON AND TUE NTS.  BLENDED IN WPC AND ECMWF FOR HIGHS THROUGH
THE PERIOD...A LITTLE LOWER SUN AND A LITTLE HIGHER ON TUE COMPARED
WITH PREVIOUS.  OVERALL HAVE A STEADY TEMPERATURE TREND EARLY ON
WITH A SLOW MELT GIVEN LOWS AND DEW POINTS BELOW FREEZING AND HIGHS
IN THE 40S.  TEMPERATURES AND DEW POINTS TREND UPWARD DURING THE
LATTER PORTION OF THE PERIOD PER AFOREMENTIONED HEIGHT RISES AND S
TO SE FLOW ON BACK SIDE OF EXITING HIGH PRESSURE...AND AHEAD OF WARM
WAVE APPROACHING FROM THE S.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
20Z WEDNESDAY THRU 12Z THURSDAY...
WIDESPREAD RAINS WILL CONTINUE OVER OUR AREA...WHICH IS BEHIND THE
SURFACE FRONT LAYING JUST TO OUR SOUTH. RAIN WILL TRANSITION INTO A
WINTRY MIX AND THEN SNOW FROM NORTHWEST TO SOUTHEAST LATE THIS AFTERNOON
AND TONIGHT ...AND CONTINUE INTO THURSDAY MORNING. LOOK FOR
PREVAILING IFR/LIFR CONDITIONS IN THE RAIN AND SNOW THROUGH 12Z
THURSDAY. AFTER 12Z THURSDAY...IMPROVING IN WEST TO MVFR IN LIGHT
SNOW...CONTINUE IFR AND MORE WIDESPREAD SNOW IN THE MOUNTAINS.

SURFACE FLOW WILL GENERALLY BE OUT OF THE NW AND LIGHT ON THE ORDER
OF 5 TO 15 KTS WITH A FEW GUSTS TO 20 KTS RIDGETOPS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: HIGH.

ALTERNATE SCENARIOS: NONE.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EST 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    H    M    M    M    M    M    M    H    H    H
EKN CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    M    M    H    M    M    H    H    M

AFTER 18Z THURSDAY...
NO WIDESPREAD IFR CONDITIONS ARE EXPECTED AT THIS TIME.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH THROUGH THURSDAY MORNING FOR WVZ005>011-013>020-
     024>040-046-047.
     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST
     THURSDAY FOR WVZ005>008-013>020-024>032-035>040-046-047.
     WINTER STORM WARNING UNTIL 1 PM EST THURSDAY FOR WVZ009>011.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 7 PM EST
     THURSDAY FOR WVZ033-034.
OH...FLOOD WATCH THROUGH THURSDAY MORNING FOR OHZ066-067-075-076-
     083>087.
     WINTER STORM WARNING UNTIL 1 PM EST THURSDAY FOR OHZ085>087.
     WINTER STORM WARNING UNTIL 1 PM EST THURSDAY FOR OHZ066-067-
     075-076-083-084.
KY...FLOOD WATCH THROUGH THURSDAY MORNING FOR KYZ101>103-105.
     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST
     THURSDAY FOR KYZ105.
     WINTER STORM WARNING UNTIL 1 PM EST THURSDAY FOR KYZ101>103.
VA...FLOOD WATCH THROUGH THURSDAY MORNING FOR VAZ003-004.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 7 PM EST
     THURSDAY FOR VAZ003-004.

&&

SYNOPSIS...TRM/JMV
NEAR TERM...JMV
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...JMV
Hazardous weather outlook, Mar 4, 4:48 AM EST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
448 AM EST WED MAR 4 2015

KYZ105-WVZ005>008-013>020-024>032-035>040-046-047-051000-
LAWRENCE KY-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
448 AM EST WED MAR 4 2015

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND MUCH
OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-OHZ085>087-WVZ009>011-051000-
GREENUP-CARTER-BOYD-MEIGS-GALLIA-LAWRENCE OH-WOOD-PLEASANTS-TYLER-
448 AM EST WED MAR 4 2015

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 PM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-WVZ033-034-051000-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-
448 AM EST WED MAR 4 2015

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ066-067-075-076-083-084-051000-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
448 AM EST WED MAR 4 2015

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 4, 2:55 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
255 PM EST WED MAR 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            3 ESE HARTS             38.02N  82.08W
03/04/2015                   LINCOLN            WV   911 CALL CENTER

            GREEN SHOALS ROAD CLOSED AT ROUTE 10 DUE TO FLOODING
            FROM GREEN SHOALS BRANCH.

&&

EVENT NUMBER RLX1500768

MZ
Local storm report, Mar 4, 2:57 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
257 PM EST WED MAR 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLOOD            1 WNW MUD               38.10N  82.01W
03/04/2015                   LINCOLN            WV   911 CALL CENTER

            UPPER MUD RIVER ROAD CLOSED ALONG MUD RIVER

&&

EVENT NUMBER RLX1500769

MZ
Local storm report, Mar 4, 2:58 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
258 PM EST WED MAR 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLOOD            2 SSW HARTS             38.00N  82.14W
03/04/2015                   LINCOLN            WV   911 CALL CENTER

            HARTS CREEK ROAD FLOODED IN SEVERAL LOCATIONS ALONG BIG
            HARTS CREEK

&&

EVENT NUMBER RLX1500770

MZ
Local storm report, Mar 4, 3:10 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
310 PM EST WED MAR 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLOOD            3 SSW PEA RIDGE         38.37N  82.35W
03/04/2015                   CABELL             WV   911 CALL CENTER

            500 BLOCK OF HUGHES BRANCH ROAD CLOSED DUE TO FLOODING
            FROM RIGHT FORK DAVIS CREEK

&&

EVENT NUMBER RLX1500771

MZ
Local storm report, Mar 4, 3:19 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
319 PM EST WED MAR 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            HUNTINGTON              38.41N  82.43W
03/04/2015                   CABELL             WV   911 CALL CENTER

            INTERSECTION OF ARLINGTON BLVD AND NORWAY AVE FLOODED

&&

EVENT NUMBER RLX1500772

MZ
Local storm report, Mar 4, 3:20 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EST WED MAR 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLOOD            SALT ROCK               38.32N  82.22W
03/04/2015                   CABELL             WV   911 CALL CENTER

            SMITH CREEK OUT OF BANKS...FLOODING SMITH CREEK ROAD

&&

EVENT NUMBER RLX1500773

MZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 2 heavy snow. Local standard time, as filed.

Flood, Dickenson

When
March 4, 3:30 PM EST to March 5, 4:30 PM EST
Where
Dickenson County, 0.43 mi NNE of Georges Fork to 1.38 mi S of Open Fork
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
COOP Observer
Coordinates
37.156, -82.497

Small stream flooding began during the afternoon on the 4th. Browning Hollow, near Clintwood, had water over the road. The Cranes Nest River near Clintwood crested a few feet over bank full, the highest level in 10 years. The water receded in the county toward the end of the snow storm on the 5th.

Flood, Buchanan

When
March 4, 5:00 PM EST to March 5, 5:00 PM EST
Where
Buchanan County, 1 mi S of Davenport to 0.07 mi WNW of Paynesville
Cause
Heavy Rain / Snow Melt
Deaths
1 direct, 0 indirect
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.086, -82.130

Small streams started to flood by evening on the 4th. Guess Fork flooded roads around Hurley.

Around 2245E on the 4th, a 61 year old man drove his car into flood waters near the mouth of Hurricane Creek with the Russell Fork. This was along Route 80. His car was washed into the water. His body was recovered the next day. A female occupant of the car was able to escape.

Heavy Snow, Buchanan

When
March 5, 4:30 AM EST to 6:00 PM EST
Where
Buchanan forecast zone
Reported by
COOP Observer
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

Heavy Snow, Dickenson

When
March 5, 4:30 AM EST to 6:00 PM EST
Where
Dickenson forecast zone
Reported by
COOP Observer
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Buchanan2015-03-0461MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554527, 554526, 554466, 554467.